Pharmacological/Ototoxicity

  • Medication use consistently has been associated with falls.1
  • Polypharmacy (taking four or more medications and/or use of psychotropic medications) significantly increases fall risk about 70%.2
  • Patients undergoing treatment with ototoxic medications often do not realize that they have a balance problem until they get out of their hospital bed and try to ambulate.3
  • Reducing or modifying medication use has been an important component in multifactoral, community-based studies related to the reduction of fall risk.4, 5
  • Acquired bilateral vestibular impairment is frequently the result of aminoglycoside-induced toxicity.3
  • Patients with bilateral vestibular loss due to aminoglycoside antibiotics have demonstrated problems related to vestibulo-ocular and vestibulo-spinal dysfunction.6
  • Gentamicin and streptomycin are commonly used aminoglycoside antibiotics that are also vestibulotoxins.7
  • Clinical prevalence of gentamicin ototoxicity is estimated at 2-3%.8
  • In the diabetic population, resultant tissue and bone infections (such as osteomyelitis) are treated with aminoglycosides; overall incidence of ototoxicity is approximately 11%.9
  • In renal failure/dialysis patients receiving aminoglycosides for peritonitis, incidence of ototoxicity is estimated at 20%.7

References:

    1. Center for Disease Control. www.cdc.gov/od/pgo/funding/02151.htm. Accessed 6/18/02.
    2. Leipzig RM, Cumming RG, Tinetti ME (1999). Drugs and falls in older people: A systematic review and meta-analysis: I. Psychotropic drugs. J Amer Geriatrics Soc 47:30-39.
    3. Calder JH, Jacobson GP (2000). Acquired bilateral peripheral vestibular system impairment: Rehabilitative options and potential outcomes. J Am Acad Audiol 11: 514-521.
    4. Campbell AJ, Robertson MC, Gardner MM et al (1999). Psychotropic medication withdrawal and a home-based exercise program to prevent falls: A randomized controlled trial. J Amer Geriatrics Soc47:850-853.
    5. Close J, Ellis M, Hooper R et al (1999). Prevention of falls in the elderly trial (PROFET): A randomized controlled trial. Lancet 353:93-97.
    6. Herdman SJ, et al (1994). Characteristics of postural instability in patients with aminoglycoside toxicity. J Vestib Research 4: 71-80.
    7. Herdman, S; University of Miami, As presented at APTA Annual Convention, June 1999.
    8. Hewitt, 1974, Postgrad Med J.
    9. Kahlmeter & Dahlager, (1984). J Antimicrob Chemother 13:9-22.